Politics

Vitamin D Supplements Do Not Reduce Risk of Fractures: Study


  • Vitamin D does not prevent against broken bones in healthy older adults, per a new study.
  • Recent research has failed to find benefits for bone and heart health from taking vitamin D supplements for overall healthy adults.
  • People are increasingly getting sick from taking too many vitamin D supplements.

A new study found vitamin D supplements did not prevent against broken bones any more than a placebo in healthy older adults.

The report, published in the New England Journal of Medicine (NEJM), studied nearly 26,000 participants over about 5 years. Half of participants were women and one-fifth were Black. Everyone in the trial was over 50.

The study builds on previous research that failed to find benefits to bone and heart health from vitamin D supplements in the average adult over 50.

“People should stop taking vitamin D supplements to prevent major diseases,” doctors Steven Cummings of California Pacific Medical Center and Clifford Rosen of Maine Medical Center Research Institute wrote in a commentary for NEJM. They were not involved in the new vitamin D study.

A 2018 analysis of 81 clinical trials did not find vitamin D supplements prevented against fractures or falls, and the supplements did not increase bone density. Another analysis from 2019 didn’t find any benefits from vitamin D in preventing heart disease or stroke.

Many Americans are deficient in vitamin D, but people are increasingly getting sick from taking too much of the supplement. The rate of people exposed to vitamin D toxicity increased by 1,600% between 2005 and 2011, according to US Poison Control data

Doctors recommend healthy adults get 600 international units (IU) of vitamin D per day, Insider previously reported. Dr. Eduardo Villamor, an epidemiology professor at the University of Michigan, said people can maintain their daily allowance naturally by eating vitamin D rich foods like fatty fish and by getting enough sun exposure.

Too much vitamin D can cause dehydration, muscle cramps, and confusion. One man who took more than 80 times the recommended dose was hospitalized for eight days due to vomiting and lost 28 pounds in three months, according to a recent case report.



Source link

Leave a Reply

Your email address will not be published.